Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 61, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 9, 1997, 1:34 PM EDT for Ashe County, North Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 1997, 1:34 PM EDT (17:34 UTC)
- Expired
- Jul 9, 1997, 2:35 PM EDT
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 2:00 PM EDT | Hail 1.75 | Idlewood, NC | An isolated severe thunderstorm on the 9th produced hail up to golf ball size which damaged a mobile home in Idlewood. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 091735 RRA SVRRNK NCC009-091835- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 134 PM EDT WED JUL 9 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 235 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN NORTH CAROLINA ...ASHE COUNTY AT 134 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES NORTHEAST OF BOONE OR IN THE VICINITY OF IDLEWILD MOVING EAST NORTHEAST AT 10 MPH. SEVERE WEATHER IS EXPECTED TO REACH... GLENDALE SPRINGS AROUND 140 PM EDT WAGONER AROUND 145 PM EDT SCOTTVILLE AROUND 225 PM EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. GILLEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:45 AM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 9, 9:45 AM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 940 AM EDT WED JUL 9 1997 NO CHG IN STATUS OF KFCX RADAR DISC... THE CALM MORNG BFR THE SCTD STORMY AFT CONTS. TEMPS CLIMBING QUICKLY. HIGHS CLOUDS AND HAZE DIMMING THE SUN A BIT OVR HERE...BUT NOT MUCH E OF THE MNTNS. MORG SNDGS SHOW A SML BIT OF INSTBY... MODIFIED THEY SHOW MODEST AMNTS. LI/S IN THE MINUS 4-5 AREA AND CAPES BTWN 1200 AND 1750. WNDS STL FM THE NW AT H85...BUT XPCT THEY/LL TURN MORE TO THE S/SW AND CARRY THE HIER DWPTS ACRS THE RNK CWA THIS AFT AS ADVERTIZED BY LAST EVE/S MDLS. APRCH OF FNT SHD SPARK A FEW TSTMS. AGREE W/ WBC THAT DYNAMICS MOST FVRBL E AND N...BUT PLAN ON SENDING MIDDAY TSTM OUTLOOK (WHICH WE ARE DOING NOW ON AN AS NEEDED BASIS). WL NOT GO BANANA-WACKY... BUT DON/T A REASON TO BACK OFF STG WND/SML HAIL WORDG USED IN THE MORNING ISSUANCE. WBC...SAW YOUR WRKZFP. IN GRP 6...THINK FAR S CNTYS INCLUDING DAN WL BE EVEN WRMR tTHAN UPR 80S...BUT LIKE UPR 80S FOR LYH/ROA. CRW...THINK UPR 70S TO LOW 80S WL PROVE TOO COOL FOR SE WVA. RDU...UPR 80S MAY BE TOO COOL IN NCTRL PIEDMONT. ARND 90 OR LOW 90S SEEMS RSNBL. DESROSIERS
In the hours before
Special weather statement, Jul 9, 12:04 PM EDT, 1 hour 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-101200- THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1205 PM EDT WED JUL 9 1997 ...VERY STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON... AN APPROACHING COLD FRONT AND UPPER LEVEL DISTURBANCE WILL TRIGGER THUNDERSTORMS OVER SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA. AT 1200 NOON...SCATTERED THUNDERSTORMS WERE BEGINNING TO DEVELOP ACROSS SOUTHEAST KENTUCKY AND NORTHEAST TENNESSEE. THESE STORMS WILL MOVE EAST DURING THE EARLY AFTERNOON... WHILE OTHER STORMS BEGIN TO DEVELOP OVER THE MOUNTAINS. AT THE SAME TIME... TEMPERATURES WILL CLIMB INTO THE LOW TO MID 80S. MEANWHILE...FARTHER TO THE EAST ACROSS THE PIEDMONTS... SUNSHINE IS EXPECTED THROUGH MID AFTERNOON...WARMING TEMPERATURES INTO THE UPPER 80S AND LOWER 90S. THE DAYTIME HEAT WILL CAUSE THE ATMOSPHERE TO BECOME INCREASINGLY UNSTABLE. THE COMBINATION OF THIS AND A SLOWLY INCREASING WIND FIELD IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE MAY CAUSE A FEW OF THE THUNDERSTORMS TO BECOME STRONG...OR PERHAPS SEVERE. LARGE HAIL AND WIND GUSTS TO NEAR 60 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EARLY THIS EVENING. DESROSIERS
Special weather statement, Jul 9, 12:05 PM EDT, 1 hour 29 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-101200- THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1205 PM EDT WED JUL 9 1997 ...VERY STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON... AN APPROACHING COLD FRONT AND UPPER LEVEL DISTURBANCE WILL TRIGGER THUNDERSTORMS OVER SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA. AT 1200 NOON...SCATTERED THUNDERSTORMS WERE BEGINNING TO DEVELOP ACROSS SOUTHEAST KENTUCKY AND NORTHEAST TENNESSEE. THESE STORMS WILL MOVE EAST DURING THE EARLY AFTERNOON... WHILE OTHER STORMS BEGIN TO DEVELOP OVER THE MOUNTAINS. AT THE SAME TIME... TEMPERATURES WILL CLIMB INTO THE LOW TO MID 80S. MEANWHILE...FARTHER TO THE EAST ACROSS THE PIEDMONTS... SUNSHINE IS EXPECTED THROUGH MID AFTERNOON...WARMING TEMPERATURES INTO THE UPPER 80S AND LOWER 90S. THE DAYTIME HEAT WILL CAUSE THE ATMOSPHERE TO BECOME INCREASINGLY UNSTABLE. THE COMBINATION OF THIS AND A SLOWLY INCREASING WIND FIELD IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE MAY CAUSE A FEW OF THE THUNDERSTORMS TO BECOME STRONG...OR PERHAPS SEVERE. LARGE HAIL AND WIND GUSTS TO NEAR 60 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EARLY THIS EVENING. DESROSIERS
Special weather statement, Jul 9, 12:45 PM EDT, 49 minutes before
WVZ045-043-VAZ019-020-024-091950- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT WED JUL 9 1997 ...SEVERE THUNDERSTORM WATCH UNTIL 600 PM FOR PARTS OF SOUTHEASTERN WEST VIRGINIA AND WEST CENTRAL VIRGINIA... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 600 PM FOR MUCH OF WEST VIRGINIA. IN SOUTHEASTERN WEST VIRGINIA...THE WATCH COVERS SUMMERS AND GREENBRIER COUNTIES. THE WATCH EXTENDS INTO WEST CENTRAL VIRGINIA...AND COVERS BATH... ALLEGHANY AND ROCKBRIDGE COUNTIES IN THE BLACKSBURG OFFICES AREA OF RESPONSIBILITY. A LINE OF STRONG THUNDERSTORMS IN WESTERN WEST VIRGINIA IS MOVING EASTWARD THROUGH THE WATCH AREA...AND WILL AFFECT SOUTHEASTERN WEST VIRGINIA AND WEST CENTRAL VIRGINIA AFTER 200 PM. HOWEVER...OTHER ISOLATED THUNDERSTORMS ARE DEVELOPING IN THE WATCH AREA AND MAY REACH SEVERE LEVELS. THE NATIONAL WEATHER SERVICE IN BLACKSBURG WILL BE MONITORING THESE DEVELOPING STORMS...AND WILL ISSUE FURTHER STATEMENTS OR POSSIBLE WARNINGS AS CONDITIONS CHANGE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO HAVE THREE QUARTER INCH OR GREATER HAIL AND DAMAGING WIND GUSTS. PEOPLE IN THE WATCH AREA SHOULD STAY ALERT TO THE WEATHER THIS AFTERNOON. IF THREATENING WEATHER APPROACHES...OR A WARNING IS ISSUED...TAKE SAFE INDOOR SHELTER. JACKSON
Special weather statement, Jul 9, 12:46 PM EDT, 48 minutes before
WVZ045-043-VAZ019-020-024-091950- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT WED JUL 9 1997 ...SEVERE THUNDERSTORM WATCH UNTIL 600 PM FOR PARTS OF SOUTHEASTERN WEST VIRGINIA AND WEST CENTRAL VIRGINIA... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 600 PM FOR MUCH OF WEST VIRGINIA. IN SOUTHEASTERN WEST VIRGINIA...THE WATCH COVERS SUMMERS AND GREENBRIER COUNTIES. THE WATCH EXTENDS INTO WEST CENTRAL VIRGINIA...AND COVERS BATH... ALLEGHANY AND ROCKBRIDGE COUNTIES IN THE BLACKSBURG OFFICE'S AREA OF RESPONSIBILITY. A LINE OF STRONG THUNDERSTORMS IN WESTERN WEST VIRGINIA IS MOVING EASTWARD THROUGH THE WATCH AREA...AND WILL AFFECT SOUTHEASTERN WEST VIRGINIA AND WEST CENTRAL VIRGINIA AFTER 200 PM. HOWEVER...OTHER ISOLATED THUNDERSTORMS ARE DEVELOPING IN THE WATCH AREA AND MAY REACH SEVERE LEVELS. THE NATIONAL WEATHER SERVICE IN BLACKSBURG WILL BE MONITORING THESE DEVELOPING STORMS...AND WILL ISSUE FURTHER STATEMENTS OR POSSIBLE WARNINGS AS CONDITIONS CHANGE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO HAVE THREE QUARTER INCH OR GREATER HAIL AND DAMAGIN.G WIND GUSTS. PEOPLE IN THE WATCH AREA SHOULD STAY ALERT TO THE WEATHER THIS AFTERNOON. IF THREATENING WEATHER APPROACHES...OR A WARNING IS ISSUED...TAKE SAFE INDOOR SHELTER. JACKSON
Special weather statement, Jul 9, 1:05 PM EDT, 29 minutes before
NCZ001-010-018-VAZ016-091810- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 105 PM EDT WED JUL 9 1997 ...SLOW MOVING THUNDERSTORMS PRODUCING LOCALIZED FLOODING... DOPPLER RADAR INDICATED A SLOW MOVING THUNDERSTORM OVER WATAUGA COUNTY AT 1 PM. REPORTS FROM BOONE INDICATED SOME MINOR STREET FLOODING OCCURRING. THESE SLOW MOVING STORMS WILL LIKELY PRODUCE SOME ADDITIONAL MINOR FLOODING IN LOW-LYING AREAS AND OVER URBAN AREAS. THE STORMS WILL BE MOVING INTO ASHE AND WILKES COUNTIES WITHIN THE NEXT 30 MINUTES. DOPPLER RADAR ALSO DETECTED OTHER SLOW MOVING STORMS OVER GRAYSON COUNTY VIRGINIA... ALSO CAPABLE OF PRODUCING LOCALIZED FLOODING. NO STRONG WINDS OR HAIL HAVE BEEN REPORTED WITH THESE STORMS. MG
Special weather statement, Jul 9, 1:06 PM EDT, 28 minutes before
NCZ001-010-018-VAZ016-091810- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 105 PM EDT WED JUL 9 1997 ...SLOW MOVING THUNDERSTORMS PRODUCING LOCALIZED FLOODING... DOPPLER RADAR INDICATED A SLOW MOVING THUNDERSTORM OVER WATAUGA COUNTY AT 1 PM. REPORTS FROM BOONE INDICATED SOME MINOR STREET FLOODING OCCURRING. THESE SLOW MOVING STORMS WILL LIKELY PRODUCE SOME ADDITIONAL MINOR FLOODING IN LOW-LYING AREAS AND OVER URBAN AREAS. THE STORMS WILL BE MOVING INTO ASHE AND WILKES COUNTIES WITHIN THE NEXT 30 MINUTES. DOPPLER RADAR ALSO DETECTED OTHER SLOW MOVING STORMS OVER GRAYSON COUNTY VIRGINIA... ALSO CAPABLE OF PRODUCING LOCALIZED FLOODING. NO STRONG WINDS OR HAIL HAVE BEEN REPORTED WITH THESE STORMS. MG
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.